Alert archive / California / High Wind Watches in 2020

High Wind Watch 3, NWS San Francisco Bay Area, CA

October 23, 20209 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Oct 23, 2020, 2:41 AM PDT for 9 counties in California. It took effect at Oct 25, 2020, 4:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 2:41 AM PDT (09:41 UTC)
In effect from
Oct 25, 2020, 4:00 PM PDT
Expired
Oct 24, 2020, 2:06 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS76 KMTR 230941
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
241 AM PDT Fri Oct 23 2020

CAZ006-505>513-529-232200-
/O.NEW.KMTR.HW.A.0003.201025T2300Z-201026T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Santa Cruz, Watsonville, and Live Oak
241 AM PDT Fri Oct 23 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Northeast winds 20 to 35 mph with gusts up to 50 mph
  likely in the lower elevations. In the hills northeast winds
  25-35 mph with gusts 60-70 mph for the highest peaks of the 
  North and East Bay hills.

* WHERE...The entire San Francisco Bay Region.

* WHEN...From late Sunday afternoon through Monday morning. The
  strongest winds will be during the overnight hours of Sunday
  night into Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...In addition to fire weather concerns these
  winds will have the potential to bring down fire weakened trees
  and branches across the region. Any temporary structures such as
  tents and scaoffolding will be compromised. This event has the
  the potential to be as strong or stronger as winds during the
  2017 wine country fires with widespread potential for damaging
  winds throughout the Bay Area Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
3 follow-up statements
912 
WWUS76 KMTR 232046
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
146 PM PDT Fri Oct 23 2020

CAZ006-505>513-529-240500-
/O.CON.KMTR.HW.A.0003.201025T2300Z-201026T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Santa Cruz, Watsonville, and Live Oak
146 PM PDT Fri Oct 23 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  likely in the lower elevations. In the hills northeast winds 25-
  35 mph with gusts 60-70 mph for the highest peaks of the North 
  and East Bay hills.

* WHERE...The entire San Francisco Bay Region.

* WHEN...From late Sunday afternoon through Monday morning. The
  strongest winds will be during the late evening hours on Sunday
  into Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...In addition to fire weather concerns these
  winds will have the potential to bring down fire weakened trees
  and branches across the region. Any temporary structures such as
  tents and scaffolding will be compromised. This event has the 
  the potential to be as strong or stronger as winds during the 
  2017 Wine Country Fires with widespread potential for damaging 
  winds throughout the Bay Area Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
061 
WWUS76 KMTR 240454
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
954 PM PDT Fri Oct 23 2020

CAZ006-505>513-529-241300-
/O.CON.KMTR.HW.A.0003.201025T2300Z-201026T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Santa Cruz, Watsonville, and Live Oak
954 PM PDT Fri Oct 23 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  likely in the lower elevations. In the hills northeast winds 
  25- 35 mph with gusts 60-70 mph for the highest peaks of the 
  North and East Bay hills.

* WHERE...The entire San Francisco Bay Region.

* WHEN...From late Sunday afternoon through Monday morning. The 
  strongest winds will be during the late evening hours on 
  Sunday into Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...In addition to fire weather concerns 
  these winds will have the potential to bring down fire 
  weakened trees and branches across the region. Any temporary 
  structures such as tents and scaffolding will be compromised. 
  This event has the the potential to be as strong or stronger 
  as winds during the 2017 Wine Country Fires with widespread 
  potential for damaging winds throughout the Bay Area Sunday 
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
632 
WWUS76 KMTR 240906
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
206 AM PDT Sat Oct 24 2020

CAZ006-505>513-529-242100-
/O.UPG.KMTR.HW.A.0003.201025T2300Z-201026T1700Z/
/O.NEW.KMTR.WI.Y.0008.201025T2300Z-201026T1800Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Santa Cruz, Watsonville, and Live Oak
206 AM PDT Sat Oct 24 2020

...WIND ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 11 AM PDT MONDAY...

* WHAT...Northeast winds 20 to 35 mph with gusts up to 55 mph 
  below 1000 feet. Gusts to 70 mph above 1000 feet.

* WHERE...The entire San Francisco Bay Region.

* WHEN...From 4 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...In addition to fire weather concerns these
  winds will have the potential to bring down fire weakened trees
  and branches across the region. Any temporary structures such 
  as tents and scaffolding will be compromised. This event has the
  the potential to be as strong or stronger as winds during the 
  2017 Wine Country Fires with widespread potential for damaging 
  winds throughout the Bay Area Sunday night.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Oct 22, 10:54 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 22, 10:54 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1054 PM PDT Thu Oct 22 2020

.SYNOPSIS...A moderate offshore wind event and dry conditions will
persist over the North Bay Mountains, East Bay Hills including the
Diablo Range, and the interior East Bay Valleys through Friday
morning. Otherwise, expect a gradual cooling trend through Saturday
with the return of onshore winds. Critical to extreme fire weather
conditions will then develop over the greater San Francisco Bay Area
from Sunday into Tuesday. Warming trend starts next week with sunny
and warm afternoons but some of the coldest nights so far this fall
as interior valleys potentially cool into the 30s at night.

&&

.DISCUSSION...as of 09:42 PM PDT Thursday...Near term weather
impacts for the Bay Area continue to be focus on fire weather -
mainly the current Red Flag Warnings currently in effect for the N
Bay Mts, East Hills/Valleys. Since this afternoon the offshore
gradient has continued to steadily increase and is now
at -12mb from SFO- WMC. Earlier in the day gusts over the hills
were in the 20-25 mph range, but have since increased over 30 mph.
The humidity is also impressively low with a few mesonet sites
showing lower teens and two sites below 10%. The 00Z OAK shows a
humidity around 13% at 3500' or similar ridge top levels to the N
and E Bay. The 00Z NAM has backed off on offshore gradient
potential by 12Z Friday, but only by a little bit. Therefore,
still a gradual uptick in winds overnight over the higher terrain
with gusts in the 40-50 mph range. The one potential question
overnight is mixdown potential. At this point, stronger winds
surfacing to the valley seems more likely over the E Bay, but
confidence is low. Additionally, the N Bay Valleys have a better
chance at seeing some stratus/higher humidity. All that being
said, will leave Red Flag Warnings as is for now with the E Bay
Valleys being borderline.

Despite the ongoing offshore flow event satellite imagery shows
the marine layer is making its way back inland. Latest Ft Ord
profiler puts the depth at near 2k feet with cigs at MRY around 1k
feet. Interestingly, the Bodega Bay profiler is just 1k feet
depth...a little more compressed up north. The offshore component
is also showing up at about 2400 feet.

Decent marine layer expected over lower elevations by Friday
morning - solid stratus up the Salinas Valley with some into the N
Bay Valleys. Similar to Thursday morning the clearing of low
clouds will be slow. Latest hi-res models do show the offshore
flow aloft does weaken through the day Friday as a weak
circulation develops off the coast. The nearby circulation will
help to increase onshore flow. The onshore flow will provide
cooler weather Friday and Saturday.

Now for the end of the weekend where an offshore flow event has
the potential to be a higher impact event. Confidence has
increased over the last few days as model solutions hone in a high
end offshore flow event. Details will continue to become more
clear as hi-res models now go through Monday morning - in essence
capturing the peak offshore flow period. The latest 00Z run still
shows strong winds developing early Sunday and then increasing
through the day and peaking Sunday night into Monday. Winds
initially look to be focused over the higher terrain on Sunday and
then mixing down late in the day and overnight. Pt soundings in
the North Bay show mean state critical levels or a change of u
wind with height - meaning winds may initially be stronger on the
peaks and lee slopes early in the event. However, as the gradient
increases the easterly component increase and becomes more deep
through the column with the potential for mix down of winds into
the valleys. Models continue to also advertise the peak winds in
the 60+ mph. Winds Advisory will likely be needed if this trend
continues. In addition to the wind, the airmass will be extremely
dry with humidity values plummeting. Interesting to note that
NAEFS PWAT Probability of Extremes is above 90% and ECMWF PWAT
thresholds show it as an extreme event as well. Simply put, not a
lot of moisture through the column. Despite some cooler temps in
the 70s Sunday/Monday it will be very windy and dry resulting in
very critical fire weather conditions. Winds ease a little through
the day on Monday, but still remain at critical levels through
early Tuesday. A Fire Weather Watch is in place...more details
below.

One other potential that we'll need to watch are showers....yes
showers despite the dry airmass. Most of the Bay Area will
remain dry, but the far southern end may get skimmed
by a passing showers. Operational models generate a few showers
over the Sierra and into SoCal. Not expecting any in the CWA, but
something to watch on Monday/Tuesday.

&&

.AVIATION...as of 10:37 PM PDT Thursday...Offshore gradients are
weakening as a light southerly flow has pushed stratus north into
the North Bay valley. A marine layer has developed with Ft Ord
Profiler showing a depth around 2000 ft and Bodega Bay around 1000
ft. The drier offshore flow will battle the onshore southerly
flow in the Bay Area tonight. Low clouds in the Berkeley hills may
spread into OAK. Still expecting VFR for SFO and the approach
zone. There could still be LLWS in the North Bay Hills around APC
overnight.

Vicinity of KSFO...VFR. Northwest winds 15-18 kt decreasing after
04Z.

SFO Bridge Approach...Similar to KSFO with patchy stratus on the
East Bay side near OAK through early morning.

Monterey Bay Terminals...IFR. Clearing after 17-18Z.

&&

.FIRE WEATHER...As of 4:58 PM PDT Thursday...Two sets of fire
weather headlines are currently in effect impacting portions of
the district. The first is the current/ongoing Red Flag Warnings.
Red Flag Warnings remain effect for the North Bay Mts, East Bay
Hills/Valleys through 8 AM Friday. The current offshore gradient
is nearing 11mb and is forecast to peak 13-15mb. That would put
this even in a moderate category as far as magnitude goes. Winds
are currently gusting 20-25 mph and will ramp up to possibly 40-45
mph over the highest peaks. Regardless of the wind strength fuels
remain crispy dry and RH will be at critical levels overnight.

The ongoing surge of low clouds along the coast will bring much
better fire weather conditions outside of the warned areas. Even
the interior portions -like the Coleman/Dolan Fire, will see
better RH recovery.

A reprieve during the day Friday and into Saturday as onshore
winds return bringing cooler temperatures and high humidity.

All focus then turns to late Sunday into Monday as confidence is
increasing in a significant offshore flow event. After conference
calls with fire agencies and neighboring weather offices it was
decided to at least start with a Fire Weather Watch which covers
Sunday 11 AM to Tuesday 11 AM for the N and E Bay Mts/Valleys and
the Santa Cruz Mts. This event is still a few days out and the
higher resolutions are just starting to grab the earlier part of
the event. Details will likely change between now and then, but
the general thinking is NE flow will kick in early Sunday as much
drier air filters in from the N. Winds will continue to increase
through the day and peak late Sunday night/early Monday. Winds may
ease a tad during the day on Monday, but then pulse again
overnight into Tuesday morning. RH values will remain critically
low during the entire event.

If you have any fire weather interesting please monitor the
forecast the next few days as details become more clear. If
latest model projections are correct the offshore gradient
potential will be with in the ballpark of the Tubbs Fire and
Kincade Fire.

&&

.MARINE...as of 10:29 PM PDT Thursday...Winds will decrease and
become light southerly on Friday except moderate northwest winds
will persist over the northern outer waters. The winds have
generated squared seas of up to 10 feet at 11 seconds producing
hazardous conditions to mariners. Winds will switch back to
northwest on Saturday and become more offshore and gusty on Sunday
as an upper level trough drops into the Great  Basin.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Red Flag Warning...CAZ507-510-511
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM

&&

PUBLIC FORECAST: MM
AVIATION: W Pi
MARINE: W Pi
FIRE WEATHER: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:31 AM PDTSmall Craft AdvisoryMTR54 hr
Oct 23, 1:28 PM PDTRed Flag WarningMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more4 days

Nearby

High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.